I was diagnosed with hypothyroidism a couple of years ago. I have been on 2mg of Levoxyl since diagnosis. My doctor has checked my lab work every three to six months since diagnosis and it has been in the normal range. It was last checked in early June. Now, about a month ago I started having some wierd things happen (flushing, excessive bowel movements, slight chest pain, and severe muscle pain and weakness). The muscle weakness was so severe (I couldn't get out of a chair) that I went to the doctors on Tuesday. She decided to run some lab tests on muscle enzymes and decided to throw in the thyroid just because. She than called me early Wednesday morning and told me that to her suprise the TSH test showed me as having hyperthyroidism now. She said she called the lab and they are running something called a "free T4" and that it will give a more complete picture.
How is this possible? I have never heard of anyone going from hypo to hyper. Does anyone have any ideas. HELP!
Believe it or not, it's possible and it has happened to many of us. Have you been tested for thyroid antibodies? If you have Hashimoto's Disease, you can go from hypo to hyper and back again several times over. It's great that your doctor is doing an ft4 but if you haven't had the antibodies tested, I would strongly suggest you insist on it.
Live, Love, Laugh.
Last edited by LuvMyLilDoggie; 08-19-2004 at 01:46 PM.
What are the antibodies? I know i have been tested for a lot of things....I have a Positive ANA but it has not been correlated with a specific autoimmune illness. I suffer from quite a few skin rashes etc, so my doctor has pondered over dermatomyositis. But I don't think she has checked for any thyroid antibodies. What tests would I ask for? She is a great doctor, she will listen to any ideas or thoughts I have.
ANA antibodies can be present due to thyroid disease, but they aren't specifically thyroid-related. The test you need to have are TPO (thyroperoxidase), Tg (thyroglobulin), and possibly TSI (thyroid-stimulating immunoglobulin) antibodies. The first two are associated with Hashimoto's disease, which causes hypoT; the TSI are associated with Graves' disease, which causes hyperT.
If you don't have antibodies, nor Hashimoto's, I have a guess about what might've happened.... Only a laywoman's guess that might be theoretically possible, albeit very unlikely. Whatever caused you to become hypo in the first place could have resolved itself allowing your gland to begin working again, either temporarily or permanently; thus, taking the med you no longer need caused you to become hyper.